Minnesota, 2019Flooding in Minnesota, July 1, 2019
July 1, 2019 · NWS ARX · 2 events in 1 county or zone
A couple rounds of storms with locally heavy rains moved across southeast Minnesota at the beginning of July. The runoff from the rain caused the Whitewater River in the Whitewater State Park (Winona County) to go out of its banks twice on July 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple rounds of storms with locally heavy rains moved across southeast Minnesota at the beginning of July. The runoff from the rain caused the Whitewater River in the Whitewater State Park (Winona County) to go out of its banks twice on July 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 10:32 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 30, 10:32 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1132 PM CDT Sun Jun 30 2019
.SHORT TERM...(This evening through Monday)
Issued at 210 PM CDT Sun Jun 30 2019
Convection has quickly reformed early this afternoon across
eastern Minnesota into northern Wisconsin ahead of yet another
short wave trough moving across the top of the upper level ridge.
The lower levels of the atmosphere have not recovered quickly in
the wake of the earlier morning convection, but MUCAPES are in
the 1000-1500 J/Kg range. The latest runs of the HRRR seem to have
a good handle on this activity and continue to move it southeast
along the edge of the MUCAPE gradient and it should clear the
eastern parts of the area by late this afternoon.
This activity should help to reinforce the synoptic front that
looks to extend from southwest Minnesota into southern Wisconsin.
This front is not expected to move much, if at all overnight, and
likely will be the focus for additional development overnight.
Several runs of the RAP have been showing a moderate band of
frontogenesis to exist along the front. As the low level jet gets
going and intersects the boundary, the RAP and HRRR all show a
band of convection oriented from central Minnesota into southern
Wisconsin, developing overnight. With precipitable water amounts
near 2 inches and warm cloud depths of 4 km or so, concerned that
this overnight activity will be heavy rain producers with the rain
falling over ground that is already saturated by the rains of the
last couple of days. A flash flood watch is looking more likely
for areas generally along and north of Interstate 90. This
activity should then begin to diminish/move off to the east after
sunrise with the diurnal decay of the low level jet.
Unfortunately, it does not look like the synoptic front is going
to move much and should still be near the vicinity for Monday
afternoon. By mid to late afternoon, the RAP is showing the
moisture transport axis redeveloping back into the front over
southern and central Minnesota with another round of convection
forming. Along with the continued heavy rain threat, this activity
could also have a damaging wind threat. ML CAPES may recover back
into the 2000-3000 J/Kg range with the potential of 40 to 50 knots
of shear in the 0-6 km layer.
.LONG TERM...(Monday night through Sunday)
Issued at 210 PM CDT Sun Jun 30 2019
No large scale pattern change looks to occur over the upcoming
week. A flat upper level ridge will remain over the central part
of the country with troughing over the western conus and over
central Canada. The two long wave troughs will push several short
wave troughs across the flat ridge and over the Upper Midwest. The
surface boundary will get pushed around some by convective
complexes, but in the big picture, it will remain over the region.
As the short wave troughs cross the region, they will interact
with the front and likely cause additional convective complexes to
form. This will necessitate the inclusion of rain chances everyday
into next weekend. Depending on where the convective complexes
form and how much rain is dropped, the concern for additional
flooding remains elevated.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CDT Sun Jun 30 2019
Main aviation concerns are on timing thunderstorms through the
TAF sites. Scattered showers and thunderstorms will move across
the area tonight with the potential for MVFR to IFR conditions
near any storms. Also, the storms will be capable of producing
gusty winds and heavy rainfall. Another round of thunderstorms is
expected across the area by Monday afternon. These storms will
have the potential to produce damaging winds, heavy rainfall and
possible some isolated large hail. Again, MVFR to IFR conditions
should be expected on Monday near any thunderstorms.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
UPDATE...04
SHORT TERM...04
LONG TERM...04
AVIATION...Wetenkamp
Hazardous weather outlook, Jul 1, 12:35 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
135 AM CDT Mon Jul 1 2019
WIZ017-029-034-042>044-011100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
135 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for portions of central
Wisconsin.
.DAY ONE...Tonight
Thunderstorms are possible again tonight. Lightning is the main
threat.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorm chances will be found Monday through
Saturday. A few storms could produce large hail and damaging
winds on Monday in addition to heavy rainfall. There will be an
ongoing risk for heavy rainfall and flash flooding where repeat
storms occur this week. It is too early to determine the risk for
severe storms from Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday afternoon and evening.
Rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
135 AM CDT Mon Jul 1 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western Wisconsin.
.DAY ONE...Tonight
Flash Flood Watch in effect until noon. Thunderstorms are expected
overnight. The storms will be capable of producing heavy rainfall
which may lead to Flash Flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Flash Flood Watch in effect until noon. Thunderstorms are expected
to diminish during the morning but any flooding may persist. The
storms will be capable of producing heavy rainfall which may lead
to Flash Flooding.
Additional thunderstorm chances will be found Monday through
Saturday. A few storms could produce large hail and damaging
winds on Monday in addition to heavy rainfall. There will be an
ongoing risk for heavy rainfall and flash flooding where repeat
storms occur this week. It is too early to determine the risk for
severe storms from Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday afternoon and evening.
Rainfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
In the hours before
Local storm report, Jun 30, 7:38 PM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT SUN JUN 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM TSTM WND DMG 1 S RANDALIA 42.85N 91.89W
06/30/2019 FAYETTE IA PUBLIC
SEVERE ROOF DAMAGE TO A LARGE METAL
BUILDING. BOARDS DRIVEN INTO A NEARBY SHED.
REPORT RECEIVED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
&&Special weather statement, Jun 30, 11:15 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 AM CDT Mon Jul 1 2019
MNZ079-086-087-010615-
Wabasha-Olmsted-Dodge-
1215 AM CDT Mon Jul 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OLMSTED...
WABASHA AND NORTHEASTERN DODGE COUNTIES...
At 1214 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bay City to near West Concord.
Movement was east at 25 mph.
Wind gusts to 40 mph are possible with these storms.
These storms will be near...
Mazeppa around 1255 AM CDT.
Oronoco around 100 AM CDT.
Other locations impacted by these storms include South Troy, Jarrett,
County Roads 79 And 2, Rattelsnake Point, Zumbro Bottoms Campground,
Potsdam, Oak Center, Hidden Meadows R V Park, Zumbro Falls and County
Roads 18 And 4.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4441 9208 4415 9216 4418 9294
4419 9305
TIME...MOT...LOC 0514Z 285DEG 20KT 4462 9250 4423 9289
WetenkampSpecial weather statement, Jul 1, 12:00 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
100 AM CDT Mon Jul 1 2019
MNZ079-086-087-094-010700-
Wabasha-Olmsted-Dodge-Mower-
100 AM CDT Mon Jul 1 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHERN WABASHA AND DODGE COUNTIES...
At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Wanamingo to near Freeborn. Movement was
east at 45 mph.
Winds in excess of 40 mph and heavy rainfall are possible with these
storms.
These storms will be near...
Mazeppa around 120 AM CDT.
Plainview, Hayfield and Brownsdale around 145 AM CDT.
Grand Meadow around 200 AM CDT.
Other locations impacted by these storms include South Troy, I 90
Exit 218, Potsdam, Eden, Highway 57 And 570th Street, County Roads 6
And 15, Hidden Meadows R V Park, Rock Dell, Brookside Campground and
County Roads 5 And 6.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4420 9304 4419 9255 4432 9255 4425 9196
4419 9203 4419 9208 4414 9208 4385 9241
4385 9245 4381 9245 4367 9260 4372 9305
TIME...MOT...LOC 0559Z 273DEG 40KT 4431 9283 4383 9358
WetenkampSpecial weather statement, Jul 1, 12:55 AM CST, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
155 AM CDT Mon Jul 1 2019
IAZ008>011-MNZ079-086>088-094>096-WIZ032-033-041-053>055-061-010800-
Mitchell-Winneshiek-Howard-Allamakee-Wabasha-Fillmore-Winona-Houston-
Olmsted-Dodge-Mower-Buffalo-Richland-Crawford-Trempealeau-Vernon-La
Crosse-Grant-
155 AM CDT Mon Jul 1 2019
...Thunderstorms With Heavy Rainfall And Lightning Threat This
Morning...
Thunderstorms will continue to increase in coverage across the area
through 3 AM. The strongest storms will be capable of producing
heavy rainfall, which may lead to flash flooding. If camping near a
creek or stream, know you escape route to higher ground.
In addition the storms may produce wind gusts up to 35 mph.
Torrential rainfall is occurring with these storms, and may cause
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 4420 9305 4419 9255 4437 9255 4433 9117
4407 9115 4407 9091 4373 9091 4373 9069
4300 9043 4354 9305
TIME...MOT...LOC 0653Z 272DEG 49KT 4394 9190
WetenkampFlood, Winona
- When
- July 1, 1:18 AM CST to 1:55 AM CST
- Where
- Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.036, -92.105
Runoff from heavy rain pushed the Whitewater River out of its banks in the Whitewater State Park. The river was above the flood stage for less than hour with a crest almost a foot above the flood stage.
Flood, Winona
- When
- July 1, 8:21 PM CST to 11:20 PM CST
- Where
- Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.036, -92.105
The runoff from a second heavy rain event pushed the Whitewater River out of its banks in the Whitewater state Park. The river crested around a half foot above the flood stage at 13.85 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 4, 201912 deaths · 7 events
- Heat in Nevada, July 1 to 6, 20198 deaths · 1 event
- Flooding in Illinois, July 1 to 27, 2019$12 million · 6 events
- Flood in Ohio, July 1 to 31, 2019$15 million · 1 event
- Flooding in Missouri, July 1 to 31, 2019$11 million · 2 events
- Flooding in New York, July 1 to 31, 2019$4.2 million · 7 events
- Flood in Alaska, July 1 to 3, 2019$3.0 million · 1 event
- Flood in Kentucky, July 1 to 13, 2019$1.2 million · 1 event
- Hail in Wyoming, July 1, 2019$1.0 million · 2.25 in hail · 4 events
- Flood in Missouri, July 1 to 9, 2019$1.0 million · 1 event
- Lightning Strike in Florida, July 1, 2019$1.0 million · 1 event
- Flash Flood and Flooding in Wisconsin, July 1 to 2, 2019$765,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846454, 846455.